Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 29, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at May 14, 2009, 3:28 PM EDT for Hillsborough County, Pasco County, Pinellas County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 2009, 3:28 PM EDT (19:28 UTC)
- Expired
- May 14, 2009, 4:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
Counties Hillsborough County, FL, Pasco County, FL, Pinellas County, FL
The radar
The Tampa radar (KTBW), 39 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:15 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 14, 2:15 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 215 PM EDT THU MAY 14 2009 ...ANOTHER ACTIVE AFTERNOON WITH A FEW STRONG TO SEVERE STORMS EXPECTED... .SHORT TERM (TONIGHT-SATURDAY)...HIGH PRESSURE OFF THE U.S. EAST COAST WILL CONTINUE TO DRIFT EAST DURING THE SHORT TERM KEEPING AN OVERALL EAST TO SOUTHEAST FLOW ACROSS THE AREA. LEFTOVER MOISTURE FROM THE WASHED OUT BOUNDARY WILL COMBINE WITH DAYTIME HEATING AND THE SEA BREEZES TO CAUSE MORE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH BEST COVERAGE GENERALLY ALONG AND WEST OF THE INTERSTATE 75 CORRIDOR. CONDITIONS REMAIN FAVORABLE FOR A FEW STRONG TO SEVERE STORMS CONTAINING HAIL AND GUSTY WINDS. ON FRIDAY AND SATURDAY SLIGHTLY DRIER AIR WILL MOVE INTO THE AREA LOWERING THE OVERALL RAIN CHANCES...AND WITH THE EASTERLY FLOW CONTINUING TO LIMIT PROGRESSION OF THE WEST COAST SEA BREEZE THE BEST CHANCE FOR CONVECTION WILL BE CLOSE TO THE COAST EACH AFTERNOON AND EVENING. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD WITH DAYTIME HIGHS MOSTLY IN THE MID 80S TO AROUND 90 AND OVERNIGHT LOWS IN THE MID 60S TO LOWER 70S. .LONG TERM (SATURDAY NIGHT - THURSDAY)...ONLY CONSISTENT FEATURE IN GUIDANCE FOR THE LONG TERM NEXT WEEK IS THE U/L TROUGH AND AN ASSOCIATED SFC BOUNDARY REACHING THE SOUTHEAST STATES BY EARLY MONDAY. MODELS CONTINUE TO SHOW BIG INCONSISTENCIES REGARDING A POTENTIAL LOW DEVELOPING JUST SOUTH OF THE PENINSULA AND TRACKING NORTH. GFS TRACKS THE LOW TO OUR EAST...WHILE DGEX KEEPS IT PINNED AGAINST THE FL WEST COAST. ECMWF IS GRADUALLY ENTERING THIS GENERAL SCENARIO BUT WITH A DELAY OF AROUND 24 HOURS. WITH ALL THE INTER/INTRA MODEL UNCERTAINTY IT IS BETTER TO KEEP FOLLOWING THE CURRENT FORECAST PHILOSOPHY OF LEANING TOWARDS CLIMO...ESPECIALLY SINCE THE AFOREMENTIONED FEATURES SEEM TO REMAIN WEAK THROUGH THE PERIOD. WILL KEEP CURRENT 30 POPS MONDAY THROUGH THURSDAY EACH AFTERNOON...WITH HIGHER CHANCES ON SUNDAY AS SEA BREEZE CIRCULATIONS CONVERGE ALONG THE COAST. NO CHANGES IN TEMPERATURE TRENDS EITHER WITH AFTERNOON HIGHS IN THE UPPER 80S AND MORNING LOWS IN THE UPPER 60S TO LOWER 70S. && .AVIATION... VFR CONDITIONS WILL CONTINUE AT ALL TERMINALS THROUGH THE MID AFTERNOON HOURS...THEN THUNDERSTORM ACTIVITY WILL RESUME AROUND THE 20Z-24Z TIME FRAME AS SEA BREEZES COLLIDE AND PUSH TOWARDS THE COASTLINE. LOW LEVEL CU WILL ALSO INCREASE WITH PERIODS OF BKN030 POSSIBLE. VFR WILL RETURN AND PREVAIL LATER TONIGHT AND THROUGH FRIDAY MORNING...EXCEPT FOR BRIEF PERIODS OF REDUCED VIS AND LOWERING CIGS IN FOG NEAR SUNRISE. && .MARINE...EAST TO SOUTHEAST FLOW WILL PERSIST THROUGH THE WEEKEND AS HIGH PRESSURE MOVES OUT INTO THE WESTERN ATLANTIC OCEAN. WE SHOULD START TO SEE NOCTURNAL SURGES DEVELOPING EACH NIGHT STARTING TONIGHT WITH WINDS INCREASING TO AROUND 15 KNOTS... POSSIBLY A LITTLE HIGHER BRIEFLY OVERNIGHT. THEN DURING THE DAY WINDS WILL DIMINISH SOME ALLOWING THE WEST COAST SEA BREEZE TO DEVELOP ALONG THE COAST. && .FIRE WEATHER...NO HIGHLIGHTS FOR THE NEXT FEW DAYS AS RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN ABOVE CRITICAL THRESHOLDS. && .PRELIMINARY POINT TEMPS/POPS... TPA 71 89 71 89 / 30 30 20 40 FMY 69 90 68 90 / 20 30 10 40 GIF 70 90 69 90 / 10 20 10 30 SRQ 69 89 68 89 / 30 30 20 40 BKV 67 89 65 89 / 30 30 20 40 SPG 73 88 74 88 / 30 30 20 40 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE LONG TERM/AVIATION...22/REYNES
Hazardous weather outlook, May 14, 5:18 AM EDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 518 AM EDT THU MAY 14 2009 FLZ039-042-043-048>052-055>057-060>062-065-141500- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 518 AM EDT THU MAY 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... A MOIST AND UNSTABLE AIR MASS COMBINED WITH SEA BREEZE CIRCULATIONS WILL SUPPORT SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT OVER ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA TODAY. RATHER COOL TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE ALONG WITH MODERATE INSTABILITY MAY AGAIN SUPPORT SOME STRONG TO SEVERE STORMS OVER THE REGION WITH HAIL AND STRONG DOWN BURST WINDS A POSSIBILITY. IN ADDITION FREQUENT LIGHTNING STRIKES WILL ACCOMPANY THE STORMS AND A WEAK STEERING FLOW WILL SUPPORT SLOW MOVING STORMS WITH LOCALLY HEAVY RAINFALL. WITH A MODEST EASTERLY WIND FLOW TODAY THE WEST COAST SEA BREEZE SHOULD AGAIN HANG CLOSE TO THE COAST AND THIS IS WHERE THE GREATEST AREAL COVERAGE OF STORMS SHOULD SET UP MAINLY ALONG AND JUST TO THE WEST OF THE I 75 CORRIDOR DURING THE AFTERNOON AND EARLY EVENING HOURS. ALL RESIDENTS AND VISITORS OF WEST CENTRAL AND SOUTHWEST FLORIDA SHOULD KEEP AN EYE TO THE SKY TODAY. WHEN SKIES DARKEN...MOVE INDOORS. IF THERE IS TIME...UNPLUG APPLIANCES AND ELECTRICAL EQUIPMENT. WAIT UNTIL THE STORMS ENDS BEFORE USING THE TELEPHONE OR RUNNING WATER. MARINER SHOULD BE ON THE LOOKOUT FOR STORMS LATE IN THE AFTERNOON AS THEY DRIFT WEST INTO THE NEAR SHORE GULF WATERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ...THUNDERSTORM IMPACT... SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE REGION AGAIN ON FRIDAY HOWEVER STORM COVERAGE IS EXPECTED TO BE SOMEWHAT LOWER THAN TODAY AS SOME DRIER MID LEVEL AIR MOVES INTO THE REGION. STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS...GUSTY WINDS SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. THUNDERSTORMS COVERAGE WILL AGAIN BE ON THE INCREASE SATURDAY THROUGH WEDNESDAY WITH MOST ACTIVITY OCCURRING DURING THE AFTERNOON AND EARLY EVENING HOURS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER TODAY AND SELF ACTIVATE IF NEEDED. MCMICHAEL
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:42 PM EDT | Special Weather Statement | TBW | Sarasota | 63 min |
| May 14, 3:51 PM EDT | Special Weather Statement | TBW | Manatee | 54 min |
| May 14, 4:07 PM EDT | Special Weather Statement | TBW | Charlotte | 38 min |
| May 14, 4:14 PM EDT | Special Weather Statement | TBW | Lee | 46 min |
| May 14, 4:39 PM EDT | Special Weather Statement | TBW | Manatee | 66 min |
| May 14, 4:48 PM EDT | Special Weather Statement | TBW | Charlotte | 27 min |
| May 14, 4:53 PM EDT | Special Weather Statement | TBW | Lee | 67 min |
| May 14, 4:56 PM EDT | Special Weather Statement | TBW | Hernando, Pasco | 34 min |
| May 14, 5:06 PM EDT | Special Marine Warning | TBW | 39 min | |
| May 14, 5:15 PM EDT | Special Weather Statement | TBW | DeSoto, Hardee | 60 min |
| May 14, 5:24 PM EDT | Special Weather Statement | TBW | Hillsborough | 36 min |
| May 14, 5:25 PM EDT | Areal Flood Advisory | TBW | Lee | 2 hr |
| May 14, 6:02 PM EDT | Special Weather Statement | TBW | Lee | 58 min |
| May 14, 6:08 PM EDT | Special Weather Statement | TBW | Polk | 67 min |
| May 14, 6:12 PM EDT | Special Weather Statement | TBW | DeSoto, Hardee | 63 min |
| May 14, 6:55 PM EDT | Special Weather Statement | TBW | Pinellas | 50 min |
| May 14, 7:00 PM EDT | Areal Flood Advisory | TBW | Polk | 3 hr |
| May 14, 7:14 PM EDT | Special Weather Statement | TBW | Polk | 61 min |
| May 14, 7:37 PM EDT | Areal Flood Advisory | TBW | Pinellas | 53 min |
| May 14, 7:42 PM EDT | Special Weather Statement | TBW | Pinellas | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.